iCliniq logo

Ask a Doctor Online Now

HomeAnswersOtolaryngology (E.N.T)sore throatMy left tonsil is swollen with pain and other symptoms. Why?

Why does the sore throat not go away despite taking medications?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At February 3, 2023
Reviewed AtOctober 16, 2023

Patient's Query

Hi doctor,

I have had a sore throat for about three months now. I did a Z-pak and then a seven-day course of Levaquin and I am now on a course or Amoxicillin and Clavulanate, but I do not see any results. My left tonsil is specifically feeling swollen and enlarged. My current symptoms are fatigue, post-nasal drip, ear pressure, and of course, pain in my left tonsil. Please help.

Hello,

Welcome to icliniq.com.

I thoroughly read your query and understand your concern. Please capture a photo of your throat from inside using your phone camera while turning the flashlight and send it to me. Do you suffer from reflux in the form of a burning sensation in your chest or your stomach? Do you suffer from any chronic disease, such as diabetes? Thanks and regards.

Patient's Query

Hi doctor,

Thanks for the reply. Let me know if the pictures look alright. For context, I have always had very large tonsils. I have no reflux, no burning, and no chronic disease. I have had cold symptoms for some time now, around four months, along with sore throat, post-nasal drip, fatigue, and phlegm. I had mononucleosis about seven years ago. I would prefer not to get my tonsils removed, but I understand if that is the only option. I still have five days left of Amoxicillin and Clavulanate, but I have been just a little bit sick for a very long time now, and I can feel a painful sensation in my left tonsil. I have been taking Zyrtec-D as well.

Hi,

Welcome back to icliniq.com.

I understand your concern. The pictures are fine (attachments are hidden to protect the patient's identity). I think that you need an injectable antibiotic, not an oral one. I suggest you use Amoxicillin and Clavulanic acid in the concentration of one gram twice daily for five days. I also suggest some investigations that are needed, like a complete blood picture, fasting, and post-prandial blood sugar. Tonsils should be removed in case of repeated inflammation more than four times per year. Hope this helps. Thanks and regards.

Patient's Query

Hi doctor,

Thank you for the reply. Also, I got it tested, and it is not strep throat. So once I finish the Amoxicillin and Clavulanate, should I ask my doctor for an injectable antibiotic? What antibiotic should I ask for? Also, are there more side effects with antibiotics? Besides that, do you think I will be fine with post-injectable antibiotics, or is it hard to say? Is it not a little strange that the infection has persisted this far and survived Z-pak, Levaquin, and Amoxicillin? Should I be worried?

Hello,

Welcome back to icliniq.com.

I understand your concern. I suggest that you have to start the injection immediately and stop the oral antibiotic. My suggestion is that you can use Amoxicillin and Clavulanic acid, one gram twice daily for five days (injection), or you can try a new group, Ceftriaxone, one gram once daily for five days (injection). I think that you are still in the safe zone of using antibiotics. It is hard to predict the result after the injection, and it is a strong trial. Do not worry, as I do not see anything serious in the pictures (attachments are hidden to protect the patient's identity). I hope this has answered your query. Kind regards.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Mohammed Osama Aboborda
Dr. Mohammed Osama Aboborda

Otolaryngology (E.N.T)

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Otolaryngology (E.N.T)

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy